A Shared Approach to Preventing Opioid Overdoses

Posted on by Blog Administrator

The COVID-19 pandemic has posed unique challenges to most Americans, but the pressures experienced by some people who use drugs have been particularly severe. Provisional data indicate that opioid overdoses have increased during the pandemic, but preventing overdose is possible. There are specific actions that we can take to save lives.

Spot the signs of overdose and learn how to respond

It can be difficult to tell if a person has taken opioids or is experiencing an overdose. The signs of an overdose include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold, clammy, and or discolored skin

When in doubt, treat the situation like an overdose. Act fast, and you could save the person’s life.  Here’s what you should do if you think that a person has overdosed:

  1. Call 911 immediately.
  2. Give naloxone, if available.
  3. Try to keep the person awake and breathing.
  4. Lay the person on their side to prevent choking.
  5. Stay with the person until emergency workers arrive.

Learn about naloxone

Naloxone is a life-saving drug that can reverse the effects of an opioid overdose when given in time.(1) Naloxone can easily be injected into the thigh or given as a spray into the nose to save a life during an overdose. It can be given by anyone, even if they have no training for this kind of emergency.(2)

In most states, you can get naloxone without a prescription from your local pharmacist. Pharmacists and other healthcare providers can help improve access to and expand the use of naloxone.(3) If you or a family member is at increased risk of opioid overdose, talk to your doctor about prescribing naloxone.

Have open and honest discussions

Substance use disorder doesn’t discriminate. Anyone can be affected no matter who they are or where they live. There’s nothing wrong with suggesting that friends or family members talk to their doctor about all pain management options.

If you have friends or family members who struggle with opioid use disorder, have open and honest discussions with them about opioids and treatment options.

Talk to them about naloxone, encourage them to ask a doctor about medications for opioid use disorder, and share treatment and recovery resources with them. Resources include the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline (1-800-662-HELP) and the SAMHSA Behavioral Health Treatment Services Locator.

CDC’s role

CDC’s role in the overdose epidemic is to:

  • Improve patient safety.
  • Educate the public about the risk of opioid misuse.
  • Help states implement effective overdose prevention strategies.
  • Work with public safety departments to improve collaboration between public health and safety.
  • Collect and analyze data on opioid overdose to better tailor prevention efforts.

The best ways to prevent opioid overdose deaths are to improve opioid prescribing, prevent misuse, reverse an overdose, and treat opioid use disorder. Learn more about overdose prevention and how you can help lower the risks of opioid overdose in your community.

Resources

References

  1. https://www.cdc.gov/drugoverdose/prevention/reverse-od.html
  2. https://medlineplus.gov/druginfo/meds/a616003.html
  3. https://www.fda.gov/drugs/postmarket-drug-safety-information-patients-and-providers/information-about-naloxone

 

Thanks in advance for your questions and comments on this Public Health Matters post. Please note that the CDC does not give personal medical advice. If you are concerned you have a disease or condition, talk to your doctor.

Have a question for CDC? CDC-INFO (http://www.cdc.gov/cdc-info/index.html) offers live agents by phone and email to help you find the latest, reliable, and science-based health information on more than 750 health topics.

Posted on by Blog AdministratorTags , , , , , , , ,

4 comments on “A Shared Approach to Preventing Opioid Overdoses”

Comments listed below are posted by individuals not associated with CDC, unless otherwise stated. These comments do not represent the official views of CDC, and CDC does not guarantee that any information posted by individuals on this site is correct, and disclaims any liability for any loss or damage resulting from reliance on any such information. Read more about our comment policy ».

    This is such an informative article that everyone should read! As ER nurses, we see the devastating effects of opioid overdoses almost daily. Early intervention and Narcan are vital to the patient’s survival, so early recognition is critical. A key factor mentioned in this article is that whenever you are unsure if an overdose has taken place, you should error on the side of caution and treat it as one anyway. Narcan should always be given if there is a possibility of an overdose. Getting Narcan and when there is no opioid usage is much better than not getting it when there is.

    From a nurse’s perspective, I strongly believe that a majority of opioid overdoses can be prevented if patients were better educated about the use and abuse of these prescription drugs. There has to be a better way that we, as providers, can treat pain and relieve suffering without paving the way for long-term addiction.

    From a nurse’s perspective this country is amid an opioid epidemic. Covid-19 has certainly exacerbated these circumstances. Nearly 500,000 people have died from opioid overdose between 1999-2019 (Center for Disease Control and Prevention, 2021). Methadone is responsible for nearly 40% of single opioid deaths, suggesting that providers are not as knowledgeable as they should be in its use for pain relief (Clark, 2014). This leads me to believe that a huge part of the problem is the overprescribing of medications. Not only do patients’ needs to be educated on the abuse and misuse of their opioids, but prescribers should also be more mindful when prescribing medication to people who have substance abuse history. It is important for family and friends of those who have history of substance abuse to be aware of the signs and symptoms of overdose to prevent the fatal outcome. Administering Narcan, even when in doubt, can be a life saving measure that can reverse the overall outcome if warranted. I do feel that these dependencies stem from a form of mental disorder and the effected individual must admit to the problem and want to change before a successful recovery, no matter how much support one has.

    It is sad to see the stigma created on a professional level by the lack of knowledge on the topic of opioid use disorder. So many individuals did not choose to “get hooked” on opiates and, unfortunately, have not found a medical professional to guide them to a life without opiates. Although Narcan is now much easier to access, it still may be difficult for an individual who uses drugs to get it at the pharmacy. Experiences such as this are frequently expressed by patients I have cared for who have been interrogated and ultimately rejected the sale of Narcan. I understand the pharmacists’ or the technicians’ perspective, but who better help another individual who may overdose, if not the individuals who are already around someone who may overdose? As a nurse, the best possible way of helping this population is the power of knowledge-education on Narcan and other possible medications that can help deter from using opiates, finding a way to taper down opiates until the need is no longer there, or even assisting in finding an addiction specialists to provide counseling in combination with medication can help these individuals who walk among us in our day to day lives.

Post a Comment

Your email address will not be published. Required fields are marked *

All comments posted become a part of the public domain, and users are responsible for their comments. This is a moderated site and your comments will be reviewed before they are posted. Read more about our comment policy »

Page last reviewed: June 10, 2021
Page last updated: June 10, 2021